Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 98, NWS Columbia, SC

July 16, 2024Kershaw County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2024, 2:39 PM EDT for Kershaw County, Richland County, Sumter County, South Carolina. It was in force for 36 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2024, 2:39 PM EDT (18:39 UTC)
Expired
Jul 16, 2024, 3:15 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kershaw County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:41 PM EDTTSTM WND DMG2 Ne Hopkins, SCCorrects previous tstm wnd dmg report from 2 NE Hopkins. SCDPS website reported tree in roadway at the intersection of Air Base Road and Crosshill Road. Time estimated by radar.
Jul 16, 2:41 PM EDTTSTM WND DMG2 Ne Hopkins, SCCorrects previous tstm wnd dmg report from 2 NE Hopkins. SCDPS website reported tree in roadway at the intersection of Air Base Road and Crosshill Road. Time estimated by radar.
Jul 16, 2:42 PM EDTTSTM WND DMG1 S Horrell Hill, SCCorrects previous tstm wnd dmg report from 1 S Horrell Hill. SCDPS website reported tree in roadway at the intersection of Horrell Hill Road and Saddlemount Drive. Time estimated by radar.
Jul 16, 2:46 PM EDTTSTM WND DMG2 Ne Hopkins, SCSCDPS website reported tree in roadway at the intersection of Air Base Road and Crosshill Road.
Jul 16, 2:49 PM EDTTSTM WND DMG1 S Horrell Hill, SCSCDPS website reported tree in roadway at the intersection of Horrell Hill Road and Saddlemount Drive.
Jul 16, 2:50 PM EDTTSTM WND DMG9 Sse Elgin, SCSCDPS website reported tree in roadway at the intersection of McCords Ferry Road (Highway 601) and Screaming Eagle Road. Time estimated by radar.
Jul 16, 3:10 PM EDTTSTM WND DMG2 Ssw Hopkins, SCSCDPS website reported tree in roadway at the intersection of Bluff Road and Lower Richland Boulevard. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WUUS52 KCAE 161839
SVRCAE
SCC055-079-085-161915-
/O.NEW.KCAE.SV.W.0098.240716T1839Z-240716T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
239 PM EDT Tue Jul 16 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  West central Sumter County in central South Carolina...
  Southeastern Richland County in central South Carolina...
  South central Kershaw County in central South Carolina...

* Until 315 PM EDT.

* At 239 PM EDT, a severe thunderstorm was located over Horrel Hill,
  or near McEntire Air Base, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Columbia, McEntire Air Base, Eastover, Gadsden, Hopkins, Horrel
  Hill, Fort Jackson McCrady Training Center, and Fort Jackson
  Wildcat Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3385 8094 3401 8093 3413 8062 3384 8060
TIME...MOT...LOC 1839Z 254DEG 10KT 3394 8086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
1 follow-up statement
982 
WWUS52 KCAE 161913
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
313 PM EDT Tue Jul 16 2024

SCC055-079-085-161922-
/O.EXP.KCAE.SV.W.0098.000000T0000Z-240716T1915Z/
Sumter SC-Richland SC-Kershaw SC-
313 PM EDT Tue Jul 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SUMTER...
SOUTHEASTERN RICHLAND AND SOUTH CENTRAL KERSHAW COUNTIES WILL EXPIRE
AT 315 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Richland County until 345p!

LAT...LON 3385 8094 3401 8093 3413 8062 3384 8060
TIME...MOT...LOC 1912Z 254DEG 10KT 3396 8076 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:59 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 1:59 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
159 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Shower and thunderstorm chances increase during the mid-week
period as a trough sets up over the eastern US and a cold front
approaches from the northwest. This boundary is expected to stall
over the Southeastern US during the late week period keeping
elevated rain chances in the forecast. A gradual decrease in daytime
temperatures can be expected through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Hot and humid conditions once again with heat indices of 105+,
resulting in a Heat Advisory for the eastern central and  eastern
Midlands.
- Isolated to scattered thunderstorms possible once again this
afternoon and evening, with some strong winds possible.

Upper level trough over the upper Midwest this afternoon which
is expected to amplify a bit by this evening. A southern stream
low was located over TX with trough extending to the northeast
to TN. Short wave noted over north AL with convection developing
ahead of it in northwest GA. Upper ridging continues over
SC/east GA with axis over the Piedmont. At the surface, the
Piedmont trough remains in place with weak surface convergence
noted into the Midlands at 16z. Precipitable water remains high
near 2 inches with lower values to the west. The air mass is
moderately to strongly unstable at the moment mainly due to
strong diabatic heating and resulting steep low to mid level
lapse rates around 8.5C/km. With some mixing some drier low-
level air this afternoon, expect surface CAPE around 2500-3000
J/kg. The overall forcing today looks a little weaker than
yesterday with short waves mainly to the northwest of the area.
Convection may be focused near weak surface convergence near the
Piedmont trough/west Midlands/CSRA and sea breeze in the east.
Also, outflow boundaries from yesterday. The 12z HRRR shows
limited convective coverage, while the overall HREF suggests
scattered. NBM suggests scattered, so continued low chance pops
for the entire area this afternoon into the early evening then
diminishing. Temperatures running a little cooler than yesterday
at this time but expect highs in the mid to upper 90s. With the
high humidity, heat advisory for the east Midlands appears on
track. Muggy again tonight with lows in the mid to upper 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Scattered to numerous showers and thunderstorms expected during
the afternoon and evening which may produce locally heavy rainfall
- A few thunderstorms may be strong with gusty winds as the primary
hazard
- Continued hot and humid but with lower Heat Index values

Upper trough will continue to dig into the eastern half of the CONUS
in response to a building ridge out west. Meanwhile, PWATs will
remain between 1.75 and 2.25 inches as moisture continues to move
into the region around the Bermuda High. The continued lack of
steering flow combined with the high moisture could result in areas
of localized heavy rainfall and potential hydrological issues due to
slow moving and/or training thunderstorms. The Day 2 CSU MLP
highlights a large area of higher wind probabilities that stretches
from the Pee Dee through Massachusetts. Given adequate instability
and inverted-V soundings, would not be surprised if we see a few
stronger thunderstorms which could produce locally gusty winds and
perhaps hail as well, similar to what we saw yesterday. Another hot
and humid day is expected with forecast peak heat index values just
below criteria. Will need to monitor for the possibility of one more
day of heat products but the likelihood appears lower at this time.
Having said that, time outdoors should be limited during peak
heating regardless of whether a Heat Advisory is issued.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Message(s):

- A stalled frontal bounday will keep shower and thunderstorm
chances in the forecast through the period
- Near to below normal daytime temperatures expected starting on
Friday

A cold front approaches the region on Thursday, stalling across the
Southeastern US. The front, combined with passing short waves, are
expected to promote the development of scattered to numerous showers
and thunderstorms each day through the extended with widespread rain
most likely Thursday and Friday. The potential for locally heavy
rainfall and possible flash flooding in addition to a few stronger
thunderstorms producing localized wind gusts will continue through
the long term. Due to the expected increase in cloud cover and
higher rain chances, temperatures are expected to be lower on
Thursday with near to below normal values likely for the remainder
of the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected through the TAF period.

Weak surface trough over the area may provide some convergence.
Air mass is moderately to strongly unstable. Scattered cumulus
will develop through the afternoon. Forcing for convection
limited to low level convergence. Expect scattered thunderstorms
this afternoon but confidence too low to include in terminals at
this time. Any convection should diminish after 00z. So
scattered cumulus with some higher mid level clouds by evening.
Winds southwest 10 knots with a few higher gusts this afternoon.
Models show a low-level jet tonight around 20 knots so south-
southwest winds may stay up overnight but less than 10
knots.

EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-022-
     027>029-031-037-038-041-115-116-135>137.
GA...None.

&&

In the hours before

Special weather statement, Jul 16, 2:08 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
208 PM EDT Tue Jul 16 2024

GAZ065-SCZ025-030-161900-
Richmond GA-Aiken SC-Edgefield SC-
208 PM EDT Tue Jul 16 2024

...A strong thunderstorm will impact portions of northeastern
Richmond, southeastern Edgefield and northwestern Aiken Counties
through 300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clearwater, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Aiken Mall, Belvedere, New
Ellenton, USC Aiken, Aiken Municipal Airport, Citizens Park,
Gloverville, Graniteville, Burnettown, Windsor, Hopeland Gardens,
Murphys Estates, Redcliffe Plantation State Historic Site, Boyd Pond
Park, Vaucluse, and Beech Island.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 1 and 26.
 Interstate 520 in Georgia between mile markers 14 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 8190 3356 8201 3380 8167 3347 8145
TIME...MOT...LOC 1808Z 245DEG 14KT 3350 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Special weather statement, Jul 16, 2:29 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
229 PM EDT Tue Jul 16 2024

SCZ022-028-029-031-161915-
Richland SC-Sumter SC-Kershaw SC-Lee SC-
229 PM EDT Tue Jul 16 2024

...A strong thunderstorm will impact portions of west central Lee,
northwestern Sumter, eastern Richland and southwestern Kershaw
Counties through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking multiple strong
thunderstorms in Richland County moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Sumter, Forest Acres, Camden, McEntire Air Base,
Dentsville, Shaw Air Base, Arcadia Lakes, Eastover, Lugoff, Hopkins,
Oakland, Villages at Sandhill, Elgin, Horrel Hill, Woodfield,
Sesquicentennial State Park, Fort Jackson, Sumter County Airport, and
Goodale State Park.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 74 and 107.
 Interstate 77 between mile markers 13 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8031 3381 8092 3383 8091 3383 8092
      3410 8096 3438 8051
TIME...MOT...LOC 1828Z 245DEG 12KT 3410 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTAreal Flood AdvisoryCAERichland46 min
Jul 15, 8:47 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Jul 15, 8:49 PM EDTSpecial Weather StatementCAEEdgefield41 min
Jul 15, 9:13 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield32 min
Jul 15, 10:14 PM EDTSevere Thunderstorm WarningCAELancaster46 min
Jul 15, 10:43 PM EDTSpecial Weather StatementCAELancaster17 min
Jul 16, 2:56 AM EDTHeat AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster and 5 more14 hr
Jul 16, 2:08 PM EDTSpecial Weather StatementCAEAiken52 min
Jul 16, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Jul 16, 2:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 2:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
Jul 16, 3:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland33 min
Jul 16, 3:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min
Jul 16, 3:49 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg56 min
Jul 16, 3:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter46 min
Jul 16, 4:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jul 16, 4:13 PM EDTSpecial Weather StatementCAELee47 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 16, 4:44 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick31 min
Jul 16, 4:47 PM EDTSpecial Weather StatementCAEClarendon58 min
Jul 16, 5:42 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg63 min
Jul 16, 6:22 PM EDTSpecial Weather StatementCAELexington38 min
Jul 16, 7:09 PM EDTSpecial Weather StatementCAEBamberg, Barnwell36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.